Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Milwaukee, WI

May 9, 2005Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 9, 2005, 2:03 PM CDT for Dodge County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 2:03 PM CDT (19:03 UTC)
Expired
May 9, 2005, 2:41 PM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 091903
SVRMKX
WIC027-091945-
/O.NEW.KMKX.SV.W.0045.050509T1903Z-050509T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
203 PM CDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 245 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES SOUTH OF JUNEAU...OR ABOUT NEAR
  WATERTOWN...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUNEAU AROUND 225 PM CDT...
  BEAVER DAM AND HORICON AROUND 230 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4321 8892 4321 8866 4357 8860 4358 8891

$$

WOOD
3 follow-up statements
000 
WWUS53 KMKX 091909
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
208 PM CDT MON MAY 9 2005

WIC027-091945-
/O.CON.KMKX.SV.W.0045.000000T0000Z-050509T1945Z/
DODGE-
208 PM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR 
DODGE COUNTY...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR RICHWOOD...OR NEAR WATERTOWN...MOVING 
NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUNEAU AND 7 MILES EAST OF LEIPSIG BY 220 PM CDT
  MINNESOTA JUNCTION AND BURNETT BY 225 PM CDT
  ATWATER BY 230 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4321 8892 4321 8866 4357 8860 4358 8891

$$

DAVIS
000 
WWUS53 KMKX 091920
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
219 PM CDT MON MAY 9 2005

WIC027-091945-
/O.CON.KMKX.SV.W.0045.000000T0000Z-050509T1945Z/
DODGE-
219 PM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR 
DODGE COUNTY...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
HOWEVER...THE TREND OF THIS STORM IS WEAKENING.  

THIS STORM WAS LOCATED NEAR CLYMAN...OR ABOUT 7 MILES SOUTH OF 
JUNEAU...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINNESOTA JUNCTION...BEAVER DAM...HORICON AND 8 MILES EAST OF
  SOUTH BEAVER DAM BY 225 PM CDT
  BURNETT BY 230 PM CDT
  ATWATER AND 9 MILES EAST OF FOX LAKE BY 240 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4321 8892 4321 8866 4357 8860 4358 8891

$$

DAVIS
000 
WWUS53 KMKX 091941
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT MON MAY 9 2005

WIC027-091950-
/O.CAN.KMKX.SV.W.0045.000000T0000Z-050509T1945Z/
DODGE-
240 PM CDT MON MAY 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED BELOW SEVERE LEVELS AND IS MOVING INTO SOUTHERN FOND DU LAC 
COUNTY JUST NORTH OF WAUPUN OVER TO ALTO.  NO REPORTS OF SEVERE 
WEATHER HAVE BEEN RECEIVED.  

LAT...LON 4321 8892 4321 8866 4357 8860 4358 8891

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:13 AM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, May 9, 3:13 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 AM CDT MON MAY 9 2005

.DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES TODAY AND
TONIGHT...THEN ON NEXT SYSTEM WEDNESDAY INTO FRIDAY.

MODELS IN GOOD AGREEMENT WITH SYNOPTIC SITUATION AND MOVEMENT TODAY
THROUGH TUESDAY. PRECIPITATION PATTERN ALSO IN GOOD AGREEMENT. WILL
GO WITH SCATTERED CONVECTION THIS MORNING BECOMING A BIT MORE
WIDESPREAD THIS AFTERNOON EAST HALF CWA AS SHORT WAVE AND
700MB OMEGA ROTATES THROUGH. WILL DIMINISH POPS THIS EVENING AND
FURTHER LATE TONIGHT AS PER NAM AND GFS...AND KEEP SMALL POPS IN
FORECAST FOR NORTHERN SECTIONS CWA TUESDAY MORNING SINCE BOTH MODELS
DRY OUT MID LAYERS DURING MORNING HOURS FROM SOUTH AND WEST.
PERSISTENT LOW LEVEL MOISTURE 850MB AND BELOW MAY KEEP LOW CLOUDS
AROUND INTO AFTERNOON...AS PER TIME XSCTIONS.

NEXT FORECAST EMPHASIS ON TUESDAY NIGHT THROUGH THURSDAY AS CENTRAL
PLAINS SYSTEM DEVELOPS. WILL TREND TOWARD NAM/UKMET/ECMWF SOLUTION
WHICH DEVELOPS SURFACE BOUNDARY ACROSS NORTHERN ILLINOIS TUESDAY
NIGHT AND HOLDS IT IN PLACE THROUGH WEDNESDAY...THEN SAGS IT
SOUTHWARD WEDNESDAY NIGHT AND THURSDAY. MAIN ACTION SHOULD BE WITH
OVERRUNNING 850MB BARO ZONE. INITIAL LOCATION OF STRONGEST
CONVECTIONS SHOULD BE ACROSS SOUTHERN WISCONSIN WITH 40KT LLJ
OVERRUNNING BARO ZONE TUESDAY NIGHT AND WEDNESDAY. ACTIVITY MAY
SHIFT FURTHER NORTH WEDNESDAY NIGHT...THEN SAG SOUTHWARD AGAIN WITH
BARO ZONE THURSDAY AS PER UKMET AND ECMWF. ETA 850-750 ISENT LIFT
ALSO FOLLOWS THIS PATTERN. INITIAL ISENT LIFT VERY STRONG LATE
TUESDAY NIGHT AND WEDNESDAY MORNING ACROSS CWA.

MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 9, 12:17 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1217 PM CDT MON MAY 9 2005

WIZ046-047-051-052-056>060-062>072-101002-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1217 PM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...
BUT AN ISOLATED TORNADO IS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE OVER AREAS WHICH GET REPEATED STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY NIGHT
MAINLY SOUTH OF A LINE FROM HILL POINT TO MADISON TO KENOSHA. HEAVY
RAINFALL IS POSSIBLE MAINLY WEDNESDAY NIGHT AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE... WWW.WEATHER.GOV/MKX      /LOWER CASE/

LMZ643>646-665-101002-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS-
1217 PM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...
BUT AN ISOLATED WATERSPOUT IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.
WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CRITERIA WEDNESDAY
NIGHT AND THURSDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WWW.WEATHER.GOV/MKX      /LOWER CASE/

TZ

In the hours before

Special weather statement, May 9, 1:12 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
112 PM CDT MON MAY 9 2005

LMZ643>646-WIZ046-047-051-052-056>060-062>072-091900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-
NORTH POINT LIGHTHOUSE TO WIND POINT-OZAUKEE-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-RACINE-ROCK-SAUK-SHEBOYGAN-
SHEBOYGAN WI TO PORT WASHINGTON-WALWORTH-WASHINGTON-WAUKESHA-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
112 PM CDT MON MAY 9 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHERN WISCONSIN UNTIL 8
PM CDT...

LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL AND
SOUTHEAST WISCONSIN THIS AFTERNOON. ONE CLUSTER OF DEVELOPING STORMS
WILL MOVE INTO ROCK AND WALWORTH COUNTIES...AND WILL AFFECT A CLYDE
TO ALLENS GROVE AREA BY 1:30 PM. THESE STORMS WILL EVENTUALLY REACH
WHITEWATER BY 2:00 PM. HEAVY RAINFALL RATES OF ONE QUARTER INCH PER
HOUR...LIGHTNING STRIKES...HAIL UP TO ONE QUARTER INCH IN DIAMETER...
AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

OTHER THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE.

WOOD
Special weather statement, May 9, 1:53 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
153 PM CDT MON MAY 9 2005

LMZ643>646-WIZ046-047-051-052-056>060-062>072-091940-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-
NORTH POINT LIGHTHOUSE TO WIND POINT-OZAUKEE-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-RACINE-ROCK-SAUK-SHEBOYGAN-
SHEBOYGAN WI TO PORT WASHINGTON-WALWORTH-WASHINGTON-WAUKESHA-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
153 PM CDT MON MAY 9 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHERN WISCONSIN UNTIL 8
PM CDT...

EXPECT SCATTERED THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST WISCONSIN THIS AFTERNOON. ONE CLUSTER OF
STRONG STORMS WILL CONTINUE TO MOVE THROUGH JEFFERSON...WESTERN ROCK
AND WESTERN WALWORTH COUNTIES. THE CITIES OF MILLFORD...FORT
ATKINSON...AND JOHNSON CREEK WILL BE AFFECTED BY 230 PM. HEAVY
RAINFALL RATES OF ONE QUARTER INCH PER HOUR...LIGHTNING STRIKES...
HAIL UP TO ONE QUARTER INCH IN DIAMETER...AND WIND GUSTS TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

OTHER THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE.

KRR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:59 PM CDTSpecial Marine WarningMKX46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.